Utah, 2024

Winter Weather in Utah, November 24, 2024

November 24, 2024 · NWS GJT · 1 event in 1 county or zone

A weak upper level shortwave trough moved across the northern half of the area, producing light to moderate snowfall accumulations to the Eastern Uinta Mountains, Park Mountains, Gore Mountains and Elk Mountains. The remaining mountain ranges received far less snowfall with accumulations in the lower elevations limited due to mild air ahead of this system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A weak upper level shortwave trough moved across the northern half of the area, producing light to moderate snowfall accumulations to the Eastern Uinta Mountains, Park Mountains, Gore Mountains and Elk Mountains. The remaining mountain ranges received far less snowfall with accumulations in the lower elevations limited due to mild air ahead of this system. The Yampa River Basin, however, received some light to moderate snowfall accumulations as the cold front dropped southward over northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 23, 10:17 PM MST, 3 hours 43 minutes earlier. Its key messages:

  • A weak disturbance will tap into the increased moisture bringing snow to the higher elevations of northern portions of UT and CO tonight through early Monday morning.
  • Winter Weather Advisories have been issued for the eastern Uintas, Flat Tops, and northern mountains for 6 to 12 inches of snow through Monday morning.
  • After shifting south of the area Monday night, the AR lifts northward and will bring prolonged periods of heavy mountain snow Tuesday through Thanksgiving Day. Significant snowfall is very likely.
  • If you have to travel over any mountains passes next week, be aware that very difficult, if not impossible, driving conditions are expected. Plan alternative routes ahead of time and stay up-to-date on the latest forecast.
Area forecast discussion, Nov 23, 10:17 PM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1017 PM MST Sat Nov 23 2024

.KEY MESSAGES...

- A weak disturbance will tap into the increased moisture
  bringing snow to the higher elevations of northern portions of
  UT and CO tonight through early Monday morning.

- Winter Weather Advisories have been issued for the eastern
  Uintas, Flat Tops, and northern mountains for 6 to 12 inches
  of snow through Monday morning.

- After shifting south of the area Monday night, the AR lifts
  northward and will bring prolonged periods of heavy mountain
  snow Tuesday through Thanksgiving Day. Significant snowfall is
  very likely.

- If you have to travel over any mountains passes next week, be
  aware that very difficult, if not impossible, driving
  conditions are expected. Plan alternative routes ahead of time and
  stay up-to-date on the latest forecast.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 254 PM MST Sat Nov 23 2024

Dry and mild conditions continue for the rest of the afternoon with
partly to mostly sunny skies. A weak upper-level disturbance arrives
late tonight into tomorrow leading to snow chances across far
northeast Utah, northwest Colorado, and the northern and central
mountains. In the latest model guidance, snowfall amounts have
fallen slightly across the eastern Uinta Mountains and increased
slightly across the northern and central mountains. A Winter Weather
Advisory remains in effect for the Eastern Uintas above 8000 feet
from midnight tonight until midnight tomorrow night, and for the
Northern Mountains and Flat Tops from 6 AM tomorrow until 6 AM
Monday. If snow amounts in the central mountains continue to trend
higher, CO zones 10 and 12 (central mountains) may need to be added
to the Advisory.

The bulk of the snow is expected to fall during the day tomorrow,
but additional snowfall may occur through early Monday morning along
the Divide. Expected snowfall totals are as follows: 4-6" in the
Eastern Uintas, T-2" in the northern valleys, 6-12" in the northern
mountains, and 3-6" in the central mountains with locally higher
amounts possible. Winter driving conditions are likely from 6 AM
to 6 PM in the Uintas and northern mountains, and from noon to
midnight tomorrow night in the central mountains. Alongside the
accumulating snowfall, gusty winds in the higher terrain could
lead to blowing snow and reduced visibilities tomorrow afternoon.
Use caution if traveling!

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 254 PM MST Sat Nov 23 2024

Medium range models continued to advertise a significant winter
storm to impact the region in the days leading up to Thanksgiving.
Model consensus appeared better than average, especially between GFS
and ECMWF 12Z/Sun runs.

As mentioned in previous discussions, Monday will see a bit of a
lull between the Sunday/Sunday night storm and the impending
moisture surge associated with an Atmospheric River (AR). Height
fields showed a low-amplitude ridge over the area with weak
overrunning in the 700-500 mb layer. A few lingering showers are
expected over the central Colorado mountains Monday morning,
otherwise overrunning is likely to yield just virga and perhaps a
few flurries over the peaks during the afternoon as the AR stream
remains south of the forecast area. Meanwhile, temperatures are
expected run a handful of degrees above normal due to weak warm air
advection beneath the ridge.

The AR lifts north Monday night and will flow over the area through
Wednesday evening. During this time, levels of integrated vapor
transport and specific humidity will reach the 95-99.5th percentile
relative to climatology from Monday night through Wednesday, or more
simply put, it will be about as wet as it has ever been for this
time of year. Modest mid and upper level forcing combined with
favorable westerly orographic flow is expected to bring prolonged
periods of snow to the mountains. Snowfall rates are expected to
reach their peak Tuesday night into Wednesday morning as the low off
the coast of the Pacific Northwest moves over the area as a short
wave trough. Subsidence on the back side of the trough suggests
conditions could be improving during the afternoon Wednesday. Given
the high levels of moisture, expect most mountains from 9,000 feet
and above will be measuring snow in feet by the time the storm comes
to a close early on Thanksgiving Day. Undoubtedly, this system is
going to make it difficult for those traveling Tuesday and Wednesday
ahead of the holiday. As things stand right now, delaying
travel until Thanksgiving Day would be optimal. That said, the
NBM seemed to be holding onto PoPs from earlier runs on
Thanksgiving and expect as the holiday draws nearer those shower
chances will decline. However, for those planning to return
home on Friday, the weather looks good as dry northwest flow
behind the trough promises quiet weather to end the week.

Temperatures hover near normal during the early phases of the storm
Tuesday and Wednesday, but will dip by 3 to 8 degrees behind the
trough and its associated cold front on Thursday and Friday.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1001 PM MST Sat Nov 23 2024

Mid to high clouds are currently streaming north of I-70 and
will increase overnight expanding farther south. VFR conditions
will prevail for much of the area with Low-Level Wind Sheer
(LLWS) present due to increasing winds aloft and lighter
surface winds. Gusty southwest winds are mixing down at KMTJ and
will likely mix down at other mountain sites by morning becoming
widespread across much of the area by afternoon. Expect showers
across areas north of I-70 after 12Z Sunday with KHDN and
surrounding northern mountains standing the best chance of MVFR
CIGS and VSBY due to shower activity. These showers will spread
south into the central Colorado mountains by 00Z and will
continue through the evening before beginning to diminish after
06Z Monday. Expect ceilings and visibilities below ILS
breakpoints at KHDN after 19Z, and at KASE, KEGE and KRIL after
about 23Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory from 6 AM Sunday to 6 AM MST Monday
     for COZ004-013.
UT...Winter Weather Advisory until midnight MST Sunday night for
     UTZ023.

&&

SHORT TERM...KAA
LONG TERM...NL
AVIATION...DB
Hazardous weather outlook, Nov 23, 3:58 AM MST, 22 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
358 AM MST Sat Nov 23 2024

COZ001>014-017>023-UTZ022>025-027>029-241300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
358 AM MST Sat Nov 23 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Snow will move into the Uintas later tonight bringing accumulating
snow there before spreading to the Flat Tops and northern mountains.
Winter Weather Advisories have been posted for all of those areas for
generally 6 to 12 inches of new snow.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow continues through Monday morning before ending briefly. Snow
returns Tuesday and continues through Thursday thanks to an
Atmospheric River that sets up over the region. This AR will bring a
prolonged period of snowfall for the La Sals and Abajos in Utah and
all Colorado mountains where 1 to 2 feet of new snow is possible
with some higher elevations possibly seeing more than that. Snow ends
Thanksgiving Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
November 24, 2:00 AM MST to 4:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 5 to 13 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224472.